Illinois, 2018

High Wind in Illinois, October 20, 2018

October 20, 2018 · NWS ILX · 10 events in 7 counties and zones

Strong northwesterly winds developed in the wake of a departing cold front during the afternoon of October 20th. The winds were enhanced as a powerful low-level jet streak mixed to the surface during peak heating, creating widespread gusts in excess of 45mph.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Strong northwesterly winds developed in the wake of a departing cold front during the afternoon of October 20th. The winds were enhanced as a powerful low-level jet streak mixed to the surface during peak heating, creating widespread gusts in excess of 45mph. A few locations reported even higher gusts, with the Coles County Memorial Airport coming in at 58mph and the University of Illinois Willard Airport logging a peak gust of 59mph. Due to the high winds, scattered wind damage occurred across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 20, 11:47 AM CST, 28 minutes earlier.

Area forecast discussion, Oct 20, 11:47 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1247 PM CDT Sat Oct 20 2018

.UPDATE...
Issued at 1001 AM CDT Sat Oct 20 2018

Made a quick update to the forecast this morning to increase wind
speeds this afternoon and issue a Wind Advisory from noon through
6pm. 12z NAM shows a 50-55mph 925mb jet streak across
northern/eastern Iowa this morning. Surface wind gusts beneath
this feature have already reached 35-40mph...and as the jet
shifts over central Illinois during peak heating, am expecting
even higher momentum air to mix to the surface. Based on numeric
guidance and latest forecast soundings, think sustained winds will
reach 25-35mph with gusts in the 40-45mph range. The jet will
shift into Indiana by late afternoon, then as the atmosphere
decouples, winds will quickly decrease to less than 10mph after
sunset.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Sat Oct 20 2018

A vigorous northern stream short wave over western Ontario and
into the upper MS river valley early this morning, will dive into
ne IL by early afternoon, and into the northern Ohio river valley
by late afternoon. Brunt of it rain showers this afternoon will be
ne of central IL, though did carry isolated showers over far ne
CWA for a couple hours during mid afternoon with some stratocumulus
clouds especially from I-74 ne this afternoon. Big story today
will be increasing nw winds, with wind gusts of 35-45 mph this
afternoon, strongest in northern/ne CWA during early and mid
afternoon. Looking a bufkit soundings, it appears most of our area
will stay just shy of wind advisory criteria (sustained 30 mph or
higher/ gusts of 45 mph or higher) but a few sites could briefly
reach near this criteria for a few hours from 17-21Z. Issued a
special weather statement to address these gusty winds from midday
until supper time. Highs today range from lower 50s from Peoria
north, to the lower 60s in southeast IL, with temps slipping
during mid and late afternoon with increasing cold air advection.

1031 mb Canadian high pressure over Saskatchewan and eastern MT
will settle into MO/IL by dawn Sunday with diminishing winds and
clear skies during Sat night. This will likely bring a hard freeze
to much of central and southeast IL with lows in the mid to upper
20s. Issued a freeze warning for southern 6 counties (Effingham,
Jasper, Crawford, Clay, Richland and Lawrence) from 2-9 am cdt
Sunday with lows in the upper 20s. Southeast IL has escaped the
killing freeze that affected central IL this past Monday and Wed
nights.

.LONG TERM...(Sunday through Friday)
ISSUED AT 345 AM CDT Sat Oct 20 2018

A sunny, cool fall day in store on Sunday over IL with lighter
sw winds 5-15 mph, as high pressure drifts into KY/TN by sunset
Sunday. Cool highs Sunday in the lower 50s across CWA, with areas
from I-74 around 50F. Lows Mon night in the mid to upper 30s,
coolest in southeast IL closer to retreating high pressure ridge
moving into mid Atlantic States by dawn Mon, where frost likely
overnight Mon night.

The 00Z Oct 20 forecast models were in good agreement during the
upcoming work week over the area, and the blended forecast was
generally accepted. Generally dry and below normal temperatures
are expected during the week. A weak cold front pushes se over
central IL late Mon afternoon and Mon night, and passes thru dry
with temps cooling a bit on Tue over central IL. The GFS, ECMWF
and GEM models are generally dry over CWA Sunday through Thursday
evening. Then these models show a weakening disturbance tracking
eastward into central IL on Fri with some light qpf over part of
the CWA. Blended forecast kept CWA dry on Fri but confidence is
low on this day as there is a trof moving into the area overnight
Thu night into Friday. Highs of 60-65F on Monday, then cooling
into the 50s Wed- Fri with Thu being the coolest day in the low to
mid 50s. Lows generally in the mid 30s to lower 40s, with coolest
lows Tue night in the mid 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1246 PM CDT Sat Oct 20 2018

Area VAD wind profiler data is showing 45-50mph 925mb winds across
central/northern Illinois. With nocturnal inversion now eroded,
this high momentum air is efficiently mixing to the
surface...producing observed wind gusts of 35-45mph. Based on HRRR
wind forecast, these gusts will persist through mid-afternoon
before gradually subsiding from west to east late this afternoon
into the early evening. Have ended gusts at KPIA by 01z, then
further east to KCMI by 02z. Once the atmosphere decouples after
sunset, winds will rapidly decrease to 5-8kt from late evening
through the overnight hours.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 9 AM CDT Sunday for ILZ066>068-
071>073.

Wind Advisory until 6 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

UPDATE...Barnes
SHORT TERM...07
LONG TERM...07
AVIATION...Barnes
Hazardous weather outlook, Oct 20, 10:06 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1106 AM CDT Sat Oct 20 2018

ILZ027>031-036>038-040>057-061>063-211100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
1106 AM CDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central and east central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Northwest winds gust up to 45 mph at times this afternoon,
causing difficult travel for high profile vehicles.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ066>068-071>073-211100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1106 AM CDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT SUNDAY...

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Northwest winds will gust up to 40 mph at times this afternoon,
causing difficult travel for high profile vehicles.

A hard freeze is expected late tonight. Temperatures will fall
into the mid to upper 20s, ending the growing season.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Geelhart

In the hours before

Local storm report, Oct 20, 11:43 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1243 PM CDT SAT OCT 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 1 NNE PLEASANT HILL     40.63N 88.73W
10/20/2018  M46 MPH          MCLEAN             IL   MESONET

            APRS MESONET

1215 PM     NON-TSTM WND GST JACKSONVILLE MUNICIPAL  39.77N 90.24W
10/20/2018  M46 MPH          MORGAN             IL   AWOS

&&

GEELHART
Local storm report, Oct 20, 12:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
100 PM CDT SAT OCT 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     NON-TSTM WND GST WILLARD AIRPORT         40.04N 88.28W
10/20/2018  M53 MPH          CHAMPAIGN          IL   ASOS

1220 PM     NON-TSTM WND GST PEORIA INTERNATIONAL AI 40.67N 89.68W
10/20/2018  M49 MPH          PEORIA             IL   ASOS

1211 PM     NON-TSTM WND GST CAPITAL AIRPORT         39.84N 89.68W
10/20/2018  M46 MPH          SANGAMON           IL   ASOS

1235 PM     NON-TSTM WND GST COLES COUNTY AIRPORT    39.48N 88.28W
10/20/2018  M45 MPH          COLES              IL   ASOS

&&

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, De Witt

When
October 20, 12:15 PM CST to 12:30 PM CST
Where
De Witt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

A power pole was blown onto a house on Route 48 near DeWitt.

High Wind, Effingham

When
October 20, 1:00 PM CST to 1:15 PM CST
Where
Effingham forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

A gas station awning was blown over near the intersection of I-57/I-70 and U.S. 45.

High Wind, Sangamon

When
October 20, 1:00 PM CST to 1:15 PM CST
Where
Sangamon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Power poles were blown over along Richland Road in Pleasant Plains.

High Wind, De Witt

When
October 20, 1:05 PM CST to 1:20 PM CST
Where
De Witt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

A power pole was blown onto Chicago Street in the town of DeWitt.

High Wind, Champaign

When
October 20, 1:05 PM CST to 1:20 PM CST
Where
Champaign forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

High Wind, Peoria

When
October 20, 1:30 PM CST to 1:45 PM CST
Where
Peoria forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Several large tree branches were blown down on Sterling Avenue in Peoria.

High Wind, Edgar

When
October 20, 1:40 PM CST to 1:55 PM CST
Where
Edgar forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

A 20-inch diameter tree was blown across a road on the west side of Paris.

High Wind, De Witt

When
October 20, 1:45 PM CST to 2:00 PM CST
Where
De Witt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

A few power lines were blown down in Wapella.

High Wind, Sangamon

When
October 20, 1:45 PM CST to 2:00 PM CST
Where
Sangamon forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Several 2-inch diameter tree branches were blown down in Sherman.

High Wind, Coles

When
October 20, 3:35 PM CST to 3:50 PM CST
Where
Coles forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784414, 784397, 784400, 784416, 784422, 784403, 784405, 784406, 784408, 784423.